Acetaminophen appears in so many medicines, consumers may mistakenly take too much

By Natasha Persaud

It's in fever reducers, cold remedies, headache stoppers, and pain relievers—not to mention sleep aids. You likely have it in your medicine cabinet right now. What is it? The drug acetaminophen. Acetaminophen is an active ingredient found in more than 600 over-the-counter and prescription products such as Tylenol, Vicodin and Percocet. It comes in drops, syrups, capsules, and pills. The trouble is many of us are unintentionally overdosing on this common drug, according to an eye-opening study. And we’re exposing ourselves to serious health risks.

Overdose Image - Masterfile

Mistake #1: Taking Too Much Acetaminophen

When asked to dole out the correct daily dosages of a single over-the-counter medication containing acetaminophen (let's say, an Arthritis Pain Reliever), nearly a quarter of adult study participants flunked, exceeding the maximum dose of 4,000 milligrams (four grams) in 24 hours. Five percent topped 6,000 milligrams (six grams) in a day—simply dangerous.

Test takers overdosed more often when handling tablets containing 1,000 milligrams each (or one gram) of acetaminophen. Another snafu: not waiting long enough between doses.

Mistake #2: Using More Than One Product Containing Acetaminophen

Almost half of test takers were also prone to double-dipping: using more than one product containing acetaminophen at a time. It can be fairly easy to make a mistake when you don't know the active ingredient in each medication or don’t understand the labels.

The most common mistakes: Taking a pain reliever followed by a combination cold medication, a sinus medication, or a PM pain reliever. Although they sound different, each product contains acetaminophen.

What’s the Harm?

Taking more acetaminophen than is recommended can cause problems ranging from abnormalities in liver function blood tests to acute liver failure, and even death. A person may not notice the signs and symptoms of liver damage right away because they take time to appear. Early signs such as loss of appetite, nausea, and vomiting may be mistaken for something minor.

Certain people should talk to their doctors before taking any acetaminophen. If you drink alcohol (3 or more drinks a day) or have liver disease, taking acetaminophen puts you at greater risk of liver damage, even at the recommended dose. If you take a blood thinner such as warfarin, adding acetaminophen may raise your risk of bleeding.

If you take too much acetaminophen, get medical help right away, even if you don’t feel sick.

These serious risks have prompted the FDA to take steps to prevent unintentional acetaminophen overdose. The FDA is asking drug manufacturers to limit the amount of acetaminophen in prescription medicines, mandating updated safety information on medication labels, updating the packaging and Drug Facts label for over-the-counter products, and making other public health efforts.

Using Acetaminophen Safely

Medications Image - Masterfile

Consumers still need to be vigilant. Make it a habit to review all of your medications with your doctor and pharmacist. And don’t hesitate to ask questions, if you’re confused about how to take it.

Before taking medicine containing acetaminophen or giving it to a family member, be sure you understand the following on the medication label:

  • the dose, which is how much acetaminophen you can take at one time
  • how many hours you must wait before taking another dose of acetaminophen
  • how many doses of acetaminophen you can take safely each day
  • the maximum number of days you should take acetaminophen

You might see acetaminophen abbreviated on the medication label as APAP, AC, Acetaminophn, Acetaminoph, Acetaminop, Acetamin, or Acetam. In other countries, acetaminophen may have a different name. For example, acetaminophen is known as paracetamol in the United Kingdom.

If you find yourself taking acetaminophen too frequently, see your doctor. You may need different treatment to relieve your symptoms. For more information about acetaminophen safety, please go to KnowYourDose.org.

In August 2013, the FDA released a warning stating that acetaminophen can cause rare but serious skin reactions (Stevens-Johnson syndrome, toxic epidermal necrolysis, acute generalized exanthematous pustulosis), which may be fatal. These reactions, which also may occur with NSAIDs, can result from first-time acetaminophen use or at any time when using the medication. If you are using an over-the-counter or prescription medication and develop a skin rash, stop taking the drug and seek immediate medical attention.

Sources:

FDA

Wolf, et al. “Risk of Unintentional Overdose with Non-Prescription Acetaminophen Products.” JGIM. Published online May 26, 2012.

Publication Review By: the Editorial Staff at Healthcommunities.com

Published: 20 Jun 2012

Last Modified: 10 Nov 2014